Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 47, NWS Huntsville, AL

December 10, 2008Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 10, 2008, 12:43 AM CST for Cullman County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 10, 2008, 12:43 AM CST (06:43 UTC)
Expired
Dec 10, 2008, 1:15 AM CST
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 12:46 AM CSTHAIL 0.5Cullman, ALDIME SIZE HAIL REPORTED IN DOWNTOWN CULLMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 100643
TORHUN
ALC043-100715-
/O.NEW.KHUN.TO.W.0047.081210T0643Z-081210T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 AM CST WED DEC 10 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 115 AM CST

* AT 1243 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GOOD
  HOPE...OR ABOUT 9 MILES SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  PHELAN.
  WALTER.
  FAIRVIEW.
  BAILEYTON.
  JOPPA.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

LAT...LON 3409 8704 3431 8674 3431 8648 3430 8648
      3429 8646 3428 8645 3426 8645 3425 8652
      3424 8652 3422 8655 3419 8654 3415 8659
      3409 8669 3395 8691
TIME...MOT...LOC 0643Z 231DEG 38KT 3408 8688

$$

KULA
2 follow-up statements
000 
WWUS54 KHUN 100655
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 AM CST WED DEC 10 2008

ALC043-100715-
/O.CON.KHUN.TO.W.0047.000000T0000Z-081210T0715Z/
CULLMAN AL-
1255 AM CST WED DEC 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CST FOR
NORTHEASTERN CULLMAN COUNTY...

AT 1255 AM CST...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO NEAR 
FAIRVIEW...OR ABOUT 10 MILES NORTHEAST OF CULLMAN...MOVING NORTHEAST 
AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BAILEYTON AND JOPPA

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3422 8685 3431 8674 3431 8648 3429 8648
      3430 8647 3428 8645 3421 8660 3419 8669
      3416 8675
TIME...MOT...LOC 0655Z 225DEG 48KT 3427 8668

$$

KULA
000 
WWUS54 KHUN 100709
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 AM CST WED DEC 10 2008

ALC043-100719-
/O.EXP.KHUN.TO.W.0047.000000T0000Z-081210T0715Z/
CULLMAN AL-
109 AM CST WED DEC 10 2008

...THE TORNADO WARNING FOR NORTHEASTERN CULLMAN COUNTY EXPIRES AT 115
AM CST...

WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

FLOODING OF LOW LYING AND FLOOD PRONE AREAS ARE POSSIBLE...DUE TO 
RECENT RAINFALL RUNOFF OF THIS STORM. STANDING WATER ON AREA 
HIGHWAYS MAY CAUSE HYDROPLANING...WITH A LOSS OF VEHICLE CONTROL 
POSSIBLE.

LAT...LON 3422 8685 3431 8674 3431 8648 3429 8648
      3430 8647 3428 8645 3421 8660 3419 8669
      3416 8675
TIME...MOT...LOC 0709Z 225DEG 48KT 3440 8652

$$

KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 10, 12:02 AM CST, 41 minutes earlier.

Area forecast discussion, Dec 10, 12:02 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 AM CST WED DEC 10 2008

.UPDATE...06Z AVIATION DISCUSSION.
&&

.AVIATION...MVFR TO IFR CATEGORY CIGS/VISBYS ARE EXPECTED THROUGH
THE TAF PERIOD. LARGE AREA OF TSRA CONTINUES TO AFFECT BOTH
TERMINALS. AS THE COLD FRONT MOVES THROUGH...AROUND DAYBREAK AT KMSL
AND MID-MORNING AT KHSV...RAIN WILL TAPER AND THE WINDS WILL BEGIN
TO SHIFT FROM SRLY TO NWRLY. EVEN AFTER THE RAIN ENDS...LOW MVFR
CIGS ARE EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD...THOUGH VISBYS WILL IMPROVE THROUGH THE DAYTIME HOURS. LLWS
SHOULD BEGIN TO DIMINISH AT BOTH TERMINALS AS THE FRONT MOVES
THROUGH.

&&

.DISCUSSION... /ISSUED AT 1136 PM CST TUE DEC 9 2008/
WIDE PRECIP SHIELD MOVING THROUGH THE AREA WITH EMBEDDED
STRONG/TRAINING CONVECTIVE ELEMENTS...IS GIVING RISE TO HEAVY
RAINFALL AMOUNTS ACROSS THE REGION LATE THIS EVENING. LATEST SAT
IMGRY SHOWS COLDEST CLOUD TOPS IN ASSOC WITH CONVECTIVE LINE NOW
MOVING THROUGH PORTIONS OF E CNTRL MISS AND N/CNTRL AL. MODEL
SOUNDINGS AND RADAR VELOCITY IMGRY INDICATING STRENGTHENING LL JET
CORE NOW MOVING INTO THE AREA...MAXIMIZING LL MOISTURE FLUX. RADAR
ESTIMATED ONE HOUR RAINFALL RATES IN AREAS OF HEAVIER
CONVECTION...WHICH IS EXHIBITING SOME TRAINING
CHARACTERISTICS...HAVE BEEN IN EXCESS OF ONE INCH. RADAR ALSO
SHOWS FEEDER SHOWERS CONTINUING TO MERGE WITH THE LEADING EDGE
OF THE MAIN LINE...AND WOULD INDICATE MAINTENANCE OF HEAVIER
CONVECTIVE ELEMENTS AS THE LINE PUSHES THROUGH THE AREA. HAVE THUS
INCREASED QPF AMOUNTS SIGNIFICANTLY FOR THE OVERNIGHT PERIOD FOR
NEARLY ALL AREAS...ESPECIALLY FROM N CNTRL AL EWRD.
BASICALLY...EXPECTING AN ADDITIONAL WIDESPREAD TWO INCHES
OVERNIGHT IN N CNTRL AND NERN AL/SRN MIDDLE TN WITH ISOLD AMOUNTS
APPROACHING THREE INCHES POSSIBLE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

     WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.

TN...FLASH FLOOD WATCH UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

     WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN.

&&

AVIATION...DL.16
DISCUSSION...KDW.03
Hazardous weather outlook, Dec 9, 8:51 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CST TUE DEC 9 2008

ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
851 PM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SOUTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR AHEAD OF AN
APPROACHING STORM SYSTEM...WITH GUSTS AS HIGH AS 40 MPH IN THE
HIGHER ELEVATIONS. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE AREA THIS EVENING. SOME STORMS MAY BE STRONG...
CAPABLE OF PRODUCING HEAVY RAIN AND BRIEF WIND GUSTS TO 50 MPH.

WIDESPREAD RAINFALL OF 1 TO 3 INCHES CAN BE EXPECTED THROUGH
DAYBREAK...WITH LOCALLY HIGHER AMOUNTS UNDER TRAINING THUNDERSTORMS.
PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW-LYING AREAS WILL
BE POSSIBLE WITH ANY PERSISTENT HEAVY RAIN. FOR MORE
INFORMATION...PLEASE SEE THE FLASH FLOOD WATCH /HUNFFAHUN/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AS THE COLD FRONT PUSHES EASTWARD...THUNDERSTORMS WILL EXIT EASTERN
PORTIONS OF THE CENTRAL TENNESSEE VALLEY EARLY WEDNESDAY. COLDER
AND DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY.

ANOTHER STORM SYSTEM DIGGING INTO THE GULF COASTAL REGION...IS
FORECAST TO TRACK FROM THE NORTHERN GULF OF MEXICO AND THROUGH
THE SOUTHEAST STATES WEDNESDAY NIGHT THROUGH THURSDAY. THIS WILL
BRING ANOTHER BATCH OF MODERATE TO HEAVY RAINFALL...WITH THE
POTENTIAL FOR A MIX OF RAIN AND SNOW THURSDAY.

UNCERTAINTY REMAINS QUITE HIGH WITH REGARDS TO STRENGTH AND TIMING
OF THIS PARTICULAR STORM. RESIDENTS ARE URGED TO MONITOR FUTURE
UPDATED FORECASTS AS THIS SYSTEM DEVELOPS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY STORM
DAMAGE OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

AMP/DJN/JLL

In the hours before

Local storm report, Dec 9, 9:57 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 PM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     HATTON                  34.56N 87.41W
12/09/2008                   LAWRENCE           AL   LAW ENFORCEMENT

            A TREE WAS KNOCKED DOWN ACROSS HWY 101 IN THE HATTON AREA
            NEAR MILEMAKER 2.

&&

AMP
Local storm report, Dec 9, 10:00 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      CHEROKEE                34.76N 87.97W
12/09/2008                   COLBERT            AL   TRAINED SPOTTER

            REPORT OF DITCHES AND CREEKS FLOODING NEAR CHEROKEE.

&&

AMP
Local storm report, Dec 9, 11:05 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 PM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      TOWN CREEK              34.68N 87.41W
12/09/2008                   LAWRENCE           AL   LAW ENFORCEMENT

            LAWRENCE COUNTY 911 REPORTS WATER OVER PORTIONS OF AL
            HIGHWAY 101

1055 PM     FLASH FLOOD      3 N CHALYBEATE SPRINGS  34.61N 87.22W
12/09/2008                   LAWRENCE           AL   LAW ENFORCEMENT

            LAWRENCE COUNTY 911 REPORTS WATER OVER CR 222.

&&

DL
Special weather statement, Dec 9, 11:24 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1124 PM CST TUE DEC 9 2008

ALZ005-100615-
LIMESTONE-
1124 PM CST TUE DEC 9 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 1215 AM
CST...

AT 1120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR TANNER...OR 6 MILES SOUTHWEST OF
ATHENS...MOVING NORTHEAST AT 55 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELKMONT...LEGGTOWN.
  HOLLAND GIN...BETHEL.
  ARDMORE.

RAINFALL AMOUNTS OF 1.00 ARE POSSIBLE FROM THESE THUNDERSTORMS
WITHIN AN HOUR. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Local storm report, Dec 10, 12:05 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      3 SSW HARVEST           34.82N 86.77W
12/09/2008                   MADISON            AL   NWS EMPLOYEE

            WATER IS OVER SEVERAL ROADS SOUTH OF HARVEST...INCLUDING
            OLD RAILROAD BED RD. SEVERAL LARGE DITCHES AND SMALL
            CREEKS ARE OVERFLOWING. 4.25 INCHES OF RAIN REPORTED SO
            FAR.

&&

DL
Local storm report, Dec 10, 12:27 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 AM CST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      3 ENE MADISON           34.71N 86.70W
12/10/2008                   MADISON            AL   OFFICIAL NWS OBS

            INDIAN CREEK AT MADISON PIKE WAS AT 7.75 FEET. FLOOD
            STAGE IS 7.5 FEET.

&&

DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:44 PM CSTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more12 hr
Dec 9, 9:23 PM CSTSevere Thunderstorm WarningHUNFranklin37 min
Dec 9, 9:29 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 9, 9:43 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin47 min
Dec 9, 10:31 PM CSTSevere Thunderstorm WarningHUNColbert, Lawrence44 min
Dec 9, 10:34 PM CSTFlash Flood WarningHUNColbert, Cullman, Jackson, Lauderdale, Lawrence, Limestone and 3 more9 hr
Dec 10, 12:08 AM CSTSevere Thunderstorm WarningHUNCullman52 min
Dec 10, 12:22 AM CSTTornado WarningHUNCullman23 min
Dec 10, 1:06 AM CSTTornado WarningHUNJackson24 min
Dec 10, 1:12 AM CSTSevere Thunderstorm WarningHUNJackson, Marshall33 min
Dec 10, 1:14 AM CSTTornado WarningHUNCullman31 min
Dec 10, 1:25 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson20 min
Dec 10, 1:44 AM CSTFlash Flood WarningHUNDeKalb, Jackson, Marshall3 hr
Dec 10, 2:07 AM CSTSevere Thunderstorm WarningHUNDeKalb, Marshall23 min
Dec 10, 2:40 AM CSTSevere Thunderstorm WarningHUNCullman20 min
Dec 10, 3:18 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 10, 5:20 AM CSTRiver Flood WarningHUNMadison58 hr
Dec 10, 5:29 AM CSTRiver Flood WarningHUNLawrence3 days
Dec 10, 2:08 PM CSTRiver Flood WarningHUNMadison16 hr
Dec 10, 4:05 PM CSTFlood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more23 hr
Dec 10, 4:07 PM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more10 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.